Alert archive / New York / Lake Effect Snow Advisories in 2013
Lake Effect Snow Advisory 29, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow advisory at Dec 17, 2013, 3:28 AM EST for 4 counties in New York. It took effect at Dec 17, 2013, 9:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2013, 3:28 AM EST (08:28 UTC)
- In effect from
- Dec 17, 2013, 9:00 PM EST
- Expired
- Dec 18, 2013, 11:20 AM EST
- In force
- 14 hr
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 50 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 17, 12:08 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 17, 12:08 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1208 AM EST TUE DEC 17 2013 .SYNOPSIS... A NARROW REGION OF HIGH PRESSURE WILL MOVE AWAY FROM THE LAKES OVERNIGHT. A CLIPPER SYSTEM WILL THEN BRING A GENERAL LIGHT SNOWFALL LATER TONIGHT THROUGH TUESDAY AS IT SHIFTS ACROSS NEW YORK. ANOTHER ROUND OF LAKE EFFECT SNOW WILL THEN FOLLOW IN ITS WAKE TUESDAY NIGHT AND WEDNESDAY EAST OF THE LAKES. LATER IN THE WEEK...TEMPERATURES WILL FINALLY RISE BACK ABOVE NORMAL...WITH SOME RAIN SHOWERS EVEN BECOMING POSSIBLE ON FRIDAY IN ADVANCE OF THE NEXT STORM SYSTEM. && .NEAR TERM /THROUGH TODAY/... A COLD NIGHT IN PLACE ACROSS WESTERN AND NORTH CENTRAL NEW YORK WITH CLEAR SKIES...LIGHT WINDS AND FRESH SNOW PACK. MANY LOCATIONS IN WESTERN NEW YORK ARE REPORTING SINGLE DIGIT TEMPERATURES AS OF MIDNIGHT WITH NEGATIVE TEMPERATURE READINGS IN THE NORTH COUNTY AWAY FROM THE LAKE. FOR THE MOST PART...THE LIMITED LAKE EFFECT CLOUDS AND SNOW SHOWERS HAVE DISSIPATED EAST OF LAKE ERIE AND WILL DISSIPATE EAST OF LAKE ONTARIO EARLY THIS MORNING. HAVE ISSUED A WIND CHILL WARNING FOR JEFFERSON COUNTY AS TEMPERATURES HAVE DROPPED INTO THE NEGATIVE TEENS ACROSS INLAND PORTIONS OF THE COUNTY COMBINED WITH A LIGHT EASTERLY DRAINAGE WIND OF 5 TO 10 MPH. WIND CHILLS AS LOW AS 30 BELOW MAY BE OBSERVED OVERNIGHT. TEMPS ACROSS LEWIS COUNTY ARE SIMILARLY COLD BUT CALM TO LIGHT WINDS SHOULD PREVENT THE ADDITIONAL WIND CHILL FACTOR. A BAND OF CLOUDS OBSERVED ON IR ACROSS OHIO AND PENNSYLVANIA IS ASSOCIATED WITH APPROACHING MID LEVEL WARM ADVECTION. THIS WILL SLOWLY DRIFT OVERHEAD. THE WARM ADVECTION COMBINED WITH A MID LEVEL TROUGH AND APPROACHING CLIPPER SYSTEM DROPPING TOWARDS THE UPPER LAKES WILL BRING SNOW BACK TO WESTERN NEW YORK EARLY THIS MORNING. SNOW WILL BE OVERSPREADING WESTERN NEW YORK INTO THE FINGER LAKES BY DAYBREAK THEN TAPER OFF BY EARLY AFTERNOON. FOR THE NORTH COUNTY SNOW WILL ARRIVE THROUGH THE MORNING DAYLIGHT HOURS AND TAPER OFF BY SUNSET TUESDAY. EXPECTING SNOW TO ACCUMULATE 2 TO 3 INCHES WITH THIS PASSING SYSTEM. TEMPERATURE-WISE...GUIDANCE SHOWS THE WARM ADVECTION ALOFT WILL HAVE AN IMPACT NEAR THE SURFACE OF GRADUALLY WARMING TEMPS TOWARD DAYBREAK. OVERNIGHT LOWS WILL OCCUR DURING THE MIDDLE OF THE OVERNIGHT THEN SLOWLY RISE. ACROSS THE SOUTHERN TIER TEMPS WILL RISE TO NEAR 20 BY DAYBREAK AND INTO THE TEENS ACROSS THE FINGER LAKES...NIAGARA FRONTIER AND GENESEE VALLEY. IN THE NORTH COUNTY TEMPS LOOK TO RISE BACK TOWARD ZERO. HIGH TEMPS ON TUESDAY WILL BE IN THE MIDDLE 20S TO AROUND 30 FOR MUCH OF THE REGION...IN THE UPPER TEENS THROUGH THE 20S EAST OF LAKE ONTARIO. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... A DEEP 500 MB TROF WILL MOVE ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY...WHICH WILL BRING ANOTHER OPPORTUNITY FOR LAKE EFFECT SNOW. THERE IS A SUBTLE VORT MAX EMBEDDED WITHIN THIS FEATURE...WITH DIFFERENCES IN HANDLING THIS FEATURE LEADING TO VARIABILITY IN THE WIND AND QPF FIELDS. THIS ASIDE...DO HAVE CONFIDENCE THAT A WSW FLOW WILL EVENTUALLY DEVELOP LATE TUESDAY NIGHT ON LAKE ERIE. WITH 850 MB TEMPERATURES -12C...LAKE INDUCED INSTABILITY WILL BE MODEST WITH THIS EVENT WHEN COMPARED TO LAST WEEK. DESPITE LIMITED INSTABILITY...LIGHT WINDS AND MOISTURE ASSOCIATED WITH THE SHORTWAVE WILL RESULT IN LAKE EFFECT SNOW SHOWERS DEVELOPING ON LAKE ERIE TUESDAY EVENING. THE DEVELOPING WSW FLOW WILL THEN PUSH THIS EAST OF LAKE ERIE...INTO WESTERN PORTIONS OF THE SOUTHERN TIER AND THE BOSTON HILLS. SNOW AMOUNTS WILL MOST LIKELY BE IN THE 3 TO 5 INCH RANGE WITH STEADIEST SNOWS LATE TUESDAY NIGHT. A SIMILAR STORY IS LIKELY TO PLAY OUT EAST OF LAKE ONTARIO...JUST 6 TO 9 HOURS LATER. EQUILIBRIUM LEVELS WILL DROP TO BELOW 5K FEET BEHIND THE TROF WHICH WILL CAUSE LAKE SNOWS TO END. THE PROGRESSIVE NATURE OF THE TROF SHOULD MAKE THIS THIS A RELATIVELY QUICK HITTING EVENT COMPARED TO THE MARATHON OF LAKE SNOWS WE GOT LAST WEEK. CONFIDENCE IS JUST SHY OF THE THRESHOLD. THIS CAN BE REVISITED LATER AS MODEL GUIDANCE GAINS A BETTER HANDLE ON VORT MAXES EMBEDDED IN THE TROF. OUTSIDE OF THE LAKE EFFECT...AREAS OUTSIDE OF THE LAKE EFFECT SNOW...THE REGION SHOULD REMAIN LARGELY DRY THROUGH THE PERIOD. HIGH PRESSURE ACROSS THE MID ATLANTIC STATES WILL RIDGE NORTHWARD INTO OUR REGION WEDNESDAY NIGHT AND THURSDAY...AS TEMPERATURES ALOFT GRADUALLY WARM. BY THURSDAY...HIGHS MAY ACTUALLY CLIMB ABOVE FREEZING. && .LONG TERM /FRIDAY THROUGH MONDAY/... THE FIRST PART OF THE PERIOD WILL BE RELATIVELY QUIET...BUT 12Z GUIDANCE SHOWS THE POTENTIAL FOR SIGNIFICANT PRECIPITATION THIS WEEKEND. A WARM FRONTAL BOUNDARY WILL CONTINUE TO LIFT ACROSS THE REGION THURSDAY NIGHT AND MONDAY...WHICH WILL LIKELY BRING A ROUND OF RAIN SHOWERS LATE THURSDAY NIGHT INTO FRIDAY. THIS WILL ALLOW TEMPERATURES TO WARM INTO THE 40S ON FRIDAY AS A FRONTAL BOUNDARY STALLS JUST TO OUR WEST. WITH THIS FRONT NEARBY...THERE IS A VERY LOW CONFIDENCE IN TEMPERATURE FORECASTS FOR MUCH OF THE WEEKEND. PERHAPS THE BIG STORY IS THAT 12Z RUNS OF THE GFS/GGEM/ECMWF ALL DEVELOP LOW PRESSURE ALONG THIS FRONT...AND TRACK IT UP TOWARD OUR REGION SATURDAY NIGHT AND SUNDAY. THIS WILL LIKELY BRING A ROUND OF STEADY PRECIPITATION...WITH THE POSITION OF THE FRONT KEY TO PRECIPITATION TYPE. RAIN APPEARS MORE LIKELY THAN SNOW AT THIS POINT...BUT GIVEN THE CLOSE PROXIMITY OF THE FRONT SNOW IS STILL POSSIBLE TOO. WITH QPFS IN THE 1-2 INCH RANGE...WARM TEMPERATURES AND RAIN COULD POTENTIALLY CAUSE FLOODING OR ICE JAMS WHEN COMBINED WITH SNOW MELT. FORECAST CONFIDENCE IS STILL LOW AT THIS POINT...GIVEN THE WIDE RANGE OF MODEL SOLUTIONS WHEN CONSIDERING PREVIOUS MODEL RUNS. AFTER THIS...COLD AIR WILL BUILD IN BEHIND THE LOW...WITH A RETURN TO BELOW NORMAL TEMPERATURES EARLY NEXT WEEK. && .AVIATION /05Z TUESDAY THROUGH SATURDAY/... SOME LINGERING LAKE EFFECT CLOUDS EAST OF THE LAKES WILL DISSIPATE AND GIVE WAY TO A BRIEF PERIOD OF CLEAR SKIES BEFORE A BROAD OVERCAST BAND OF CLOUDS LIFTS NORTHEAST FROM THE OHIO VALLEY. ALL TAF SITES ARE VFR UNDER MAINLY CLEAR SKIES. APPROACHING MID LEVEL WARM ADVECTION AHEAD OF AN APPROACHING CLIPPER WILL BRING THICKENING CLOUDS AND A RETURN OF SNOW OVERNIGHT. IFR VIS AND MVFR CIGS ARE EXPECTED AFTER 08Z AS THE SNOW BECOMES MORE STEADY AND INTENSIFIES OVERNIGHT. THIS SYNOPTIC SNOW WILL LIFT OFF TO THE NORTHEAST DURING THE DAY TODAY AND WILL BE REPLACED BY AREAS OF LAKE EFFECT SNOW EAST OF THE LAKES AGAIN ON TUESDAY NIGHT AND WEDNESDAY. OUTLOOK... TUESDAY...MVFR/IFR IN LIGHT SNOW. TUESDAY NIGHT AND WEDNESDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS...EXCEPT IFR IN LAKE EFFECT SNOW SHOWERS EAST OF THE LAKES. THURSDAY...MAINLY VFR. FRIDAY...VFR/MVFR WITH RAIN SHOWERS BECOMING LIKELY. SATURDAY...VFR/MVFR CHANCE RAIN/SNOW. && .MARINE... LIGHT WINDS AND MINIMAL WAVES ACROSS THE LAKES WITH HIGH PRESSURE OVERHEAD. HIGH PRESSURE SHIFTS TO THE EAST THROUGH THE MORNING WITH A DEVELOPING SOUTHEASTERLY FLOW. A CLIPPER SYSTEM WILL PUSH ACROSS THE LAKES LATER THIS MORNING TROUGH TODAY. BEHIND THIS SYSTEM...WESTERLY WINDS AND WAVES WILL INCREASE AGAIN TUESDAY NIGHT INTO WEDNESDAY. EXPECT SMALL CRAFT ADVISORIES AGAIN ON WEDNESDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...WIND CHILL ADVISORY UNTIL 7 AM EST THIS MORNING FOR NYZ007. MARINE...NONE. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...APFFEL LONG TERM...APFFEL AVIATION...SMITH MARINE...SMITH
Hazardous weather outlook, Dec 16, 3:58 PM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 358 PM EST MON DEC 16 2013 NYZ001>005-010-011-013-014-021-172100- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- LIVINGSTON-ONTARIO-ALLEGANY- 358 PM EST MON DEC 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LOW PRESSURE WILL BRING SIGNIFICANT PRECIPITATION TO THIS WEEKEND. THE FORECAST TRACK IS STILL VERY UNCERTAIN...AND DEPENDING ON THE TRACK OF THE LOW...THE SYSTEM MAY BRING A SOAKING RAINFALL TO THE REGION. IF THIS OCCURS...THIS COULD POTENTIALLY RESULT IN RIVER OR ICE JAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019-020-085-172100- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 358 PM EST MON DEC 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER ROUND OF POTENTIALLY SIGNIFICANT LAKE EFFECT SNOW WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. LOW PRESSURE WILL BRING SIGNIFICANT PRECIPITATION TO THIS WEEKEND. THE FORECAST TRACK IS STILL VERY UNCERTAIN...AND DEPENDING ON THE TRACK OF THE LOW...THE SYSTEM MAY BRING A SOAKING RAINFALL TO THE REGION. IF THIS OCCURS...THIS COULD POTENTIALLY RESULT IN RIVER OR ICE JAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-172100- OSWEGO-JEFFERSON-LEWIS- 358 PM EST MON DEC 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER ROUND OF POTENTIALLY SIGNIFICANT LAKE EFFECT SNOW WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. LOW PRESSURE WILL BRING SIGNIFICANT PRECIPITATION TO THIS WEEKEND. THE FORECAST TRACK IS STILL VERY UNCERTAIN...AND DEPENDING ON THE TRACK OF THE LOW...THE SYSTEM MAY BRING A SOAKING RAINFALL TO THE REGION. IF THIS OCCURS...THIS COULD POTENTIALLY RESULT IN RIVER OR ICE JAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-172100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 358 PM EST MON DEC 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 9:33 PM EST | Wind Chill Advisory | BUF | Jefferson, Lewis | 9 hr |
| Dec 17, 3:28 AM EST | Lake Effect Snow Warning | BUF | Cattaraugus, Chautauqua, Erie, Jefferson, Lewis, Oswego and 1 more | 41 hr |
| Dec 17, 4:14 AM EST | Small Craft Advisory | BUF | 63 hr |
Nearby
Lake Effect Snow Advisories in New York, 2013Every lake effect snow advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.